Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 214, NWS Bismarck, ND

August 14, 2001Burleigh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2001, 8:08 PM CDT for Burleigh County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 14, 2001, 8:08 PM CDT (01:08 UTC)
Expired
Aug 14, 2001, 9:00 PM CDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Burleigh County, ND

The radar

The Bismarck radar (KBIS), 55 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2390 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WUUS53 KBIS 150108
SVRBIS
NDC015-150200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 900 PM CDT

* AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF REGAN...OR ABOUT 30 MILES
  NORTH OF BISMARCK...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WING AT 835 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4732 10066 4715 10068 4701 10019 4729 10014

RS LEBLANG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:30 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 14, 3:30 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT TUE AUG 14 2001

A SURFACE LOW EXTENDS FROM SOUTHERN MANITOBA TO SOUTHWEST NORTH
DAKOTA AT 300 PM CDT. DEW POINTS EAST OF THE LOW ARE IN THE 60S WITH
GOOD CAPE. THUNDERSTORMS ALONG THE CANADIAN BORDER NORTH OF DEVILS
LAKE HAVE BEEN MOVING EAST. THERE HAVE BEEN REPORTS OF DIME SIZED
HAIL WITH THESE STORMS. THE THUNDERSTORMS WILL MOVE EAST WITH THE
LOW THIS EVENING. THE UPPER LEVEL TROUGH WILL NOT PASS OVER THE
FORECAST AREA UNTIL AFTERNOON WEDNESAY. WILL BUMP THE WINDS UP A
LITTLE OVER PREVIOUS FORECAST. GOOD SUBSIDENCE AND STRONG WINDS
ALOFT SHOULD TRANSFER TO THE SURFACE OVERCOMING A WEAK SURFACE
GRADIENT.  THE MODELS INDICATE THE POTENTIAL FOR PRECIP ON THE BACK
SIDE OF THE TROUGH IN THE COLD AIR ADVECTION...BUT IT APPEARS THE
BEST CHANCE WILL BE TO THE EAST OF OUR FORECAST AREA. A SHARP UPPER
LEVEL RIDGE WILL MOVE OVER THE ROCKIES BY FRIDAY MORNING WITH
ANOTHER SHORT WAVE/TROUGH MOVING THROUGH MANITOBA.  THE BEST CHANCE
OF PRECIP WILL AGAIN BE WELL EAST OF FORECAST AREA.

.BIS...NONE.
TSW

In the hours before

Local storm report, Aug 14, 3:03 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
303 PM CDT TUE AUG 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    BELCOURT                  ND   .75 INCH HAIL
08/14/01   ROLETTE                        REPORTED BY PUBLIC.
Local storm report, Aug 14, 7:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT TUE AUG 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    7 SW UNDERWOOD            ND   .75 INCH HAIL
08/14/01   MCLEAN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 14, 7:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT TUE AUG 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0728 PM    5 E MC CLUSKY             ND   1 INCH HAIL
08/14/01   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:07 PM CDTSevere Thunderstorm WarningBISMcLean53 min
Aug 14, 7:50 PM CDTSevere Thunderstorm WarningBISKidder, Wells55 min
Aug 14, 8:44 PM CDTSevere Thunderstorm WarningBISWells46 min
Aug 14, 9:39 PM CDTTornado WarningBISFoster36 min
Aug 14, 11:11 PM CDTSevere Thunderstorm WarningBISKidder34 min
Aug 15, 12:22 AM CDTSevere Thunderstorm WarningBISLaMoure53 min
Aug 15, 1:35 AM CDTSevere Thunderstorm WarningBISDickey55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.